BANANAS, a few leafy greens, half a grapefruit, and a glass of milk sound like the ingredients of a healthy diet, don’t they? They are, but for those who are taking certain medications, these foods, as well as your favorite glass of wine or cup of coffee, may actually prevent certain prescription drugs from working or cause serious side effects.
Some foods, known as food-drug interactions, can aggravate foods and medications’ side effects or even cause a new side effect entirely if not consumed with caution.
“There are certain chemicals in certain foods that affect metabolic processes in the body,” Dr. Ross Walker told news.com.au.
“Just because they’re natural doesn’t mean they have no effect on the body.” Food contains a plethora of chemicals that influence metabolism.
“The main point is that patients should have an open discussion with their doctor about everything they put in their mouth, whether it’s herbs, food, beverages, or supplements because they all have the potential to interact with medications.”
So, what are the combinations to avoid?
If you enjoy a grapefruit in the morning but are also taking a cholesterol-lowering medication, you should consider eliminating it from your daily diet. This fruit can alter how your body metabolizes certain drugs, allowing more of the drug to enter your bloodstream.
“When taking certain medications, grapefruit is a very important food to understand,” Dr. Walker said.
“Statins interact strongly with grapefruit because the fruit inhibits a very important enzyme in the liver that is a drug metabolizer.”
“If you take the statin, the levels in your blood rise so dramatically that you may experience side effects such as muscle pain and aches.”
“If you’re on antibiotics, you should avoid grapefruit.”
It’s best to avoid a glass of milk if you’re taking antibiotics.
Avoid drinking milk if you’re taking antibiotics or osteoporosis medication and foods. Calcium can interfere with the effects of some antibiotics, so avoid cheese and yogurt if you’re taking tetracycline, ciprofloxacin, or alendronate.
“There are a few antibiotics that milk can inhibit the absorption of,” Dr. Walker explained.
“This is due to the calcium in milk binding to the drug in the gut, reducing absorption.”
When taking ACE inhibitors, which lower blood pressure and treat heart failure, bananas should not be consumed together.
Because bananas are high in potassium, they can have an effect on blood pressure medication. Too much potassium, which is also found in oranges and leafy greens, can cause irregular heartbeats and palpitations.
“The idea of not eating bananas at all while taking blood pressure medications and treating heart failure is not entirely accurate,” Dr. Walker said.
“Eating foods high in potassium may cause people’s levels to rise to dangerously high levels, but this is extremely rare.”
“Consult your doctor, especially if you have a kidney condition.” People who think they can’t touch a banana, on the other hand, are completely delusory.”
People who are on heart medication should avoid black licorice.
Taking heart medication and enjoying a piece of licorice for a mid-afternoon snack? The sweet contains glycyrrhizin, a substance that lowers potassium levels in the body and can be dangerous for people with certain heart conditions. When digoxin (a medication used to treat certain heart conditions) is combined with glycyrrhizin, irregular heartbeats can occur, potentially leading to a heart attack.
“Licorice contains glycyrrhizin acid, which is good for stomach ulcers but also lowers potassium levels in the body,” Dr. Walker explained.
“Because low potassium levels can cause cardiac arrest, people on heart medication should avoid licorice.”
Herbal licorice extract may also interact with a variety of other foods and medications, including insulin, antidepressants, oral contraceptives, blood thinners, and some others.
Kale and leafy greens
If you take anticoagulants, also known as blood-clotting medications, limit your consumption of kale.
Kale has been lauded as a superfood, but if you’re taking blood thinners or foods and medications to treat irregular heartbeats, kale and other leafy vegetables can interfere negatively.
Warfarin, an anticoagulant that is normally used to prevent the formation of blood clots in blood vessels, has the greatest impact.
“Kale is one of many green vegetables high in Vitamin K1, and the popular drug Warfarin works by blocking Vitamin K1,” Dr. Walker explained.
“As a result, if you eat a lot of leafy vegetables that are high in vitamin K, you can reduce the effect of Warfarin.”
“The newer drugs have no effect at all from kale and other leafy greens, but warfarin is still the most common and is only used in valve replacements.”
“Aspirins, for example, have no interactions with leafy greens,” he continued.
Caffeine is not a good companion for someone who is taking antipsychotic medication.
If you have asthma, you should avoid coffee because the common side effects of caffeine include palpitations, nervousness, and excitability.
However, according to a study on couples from the United States, those trying to conceive should avoid coffee the most.
The National Institutes of Health and Ohio State University study found that in a study of 344 couples who had a pregnancy, 28% had a miscarriage within the first eight weeks. However, it was discovered that if a couple consumed more than two cups of coffee in the weeks preceding conception, there was a 75% increase in miscarriage.
“If you continued to drink coffee during the pregnancy, the risk of miscarriage is quite high,” Dr. Ross explained.
“However, taking a multivitamin in the weeks before becoming pregnant reduces the risk of miscarriage by 55%, and continuing to take it in the early stages of pregnancy results in a 79% reduction in the first trimester.”
“Basically, men and women should create safe havens for their bodies before getting pregnant.”
There are no surprises here. It is not advisable to combine alcohol with a variety of medications.
Many medications food come with a warning to avoid consuming them with alcohol. This is due to the stress alcohol places on your liver, which is known as the “major processor in the body.”
“Everything you eat passes through your liver,” Dr. Walker explained.
“Alcohol prolongs the sedative effect of a slew of drugs.” Because alcohol has an effect on the liver, it can wreak havoc on how your body functions.
“When you combine the drug with alcohol, you might get dangerous levels of the drug in your bloodstream; it’s tiger country when you’re dealing with all of these things at once.”